Kentucky, 2009

Dense Fog in Kentucky, August 6, 2009

August 6, 2009 · NWS PAH · 8 events in 8 counties and zones

Widespread dense fog developed over the Pennyrile region of western Kentucky. Visibility was one-quarter mile or less for several hours.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog developed over the Pennyrile region of western Kentucky. Visibility was one-quarter mile or less for several hours. Moist ground from recent heavy rain, along with light winds and mostly clear skies, contributed to the fog. High pressure was centered over the upper Mississippi Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 5, 11:08 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 5, 11:08 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1208 AM CDT THU AUG 6 2009

.UPDATE...
UPDATED AVN SECTION

&&

.DISCUSSION... /ISSUED 113 PM CDT WED AUG 5 2009/

EARLY AM FOG HAS LIFTED/BURNT OFF IN PLACES BUT DEVELOPED INTO
1500-2500 FT DECK OF SCT-BKN CLOUDS TOO. NAM CURULE MODELS THIS
HANGING AROUND THRU AT LEAST LATE PM IF NOT INTO EARLY NIGHT
HOURS...EVENING SCUTTLING IT OFF TO THE SOUTH. HOWEVER VIS SHOTS
ALSO SHOW MID-UPR CLOUDS IN NW MO/ASSOCIATED WITH MINOR
DISTURBANCE AND NAM TRACKS IT INTO FA AFT 06Z. THEREFORE
ANTICIPATE CLOUDS OFF AND ON THRU NIGHT...WHICH SHOULD HELP
W/REGARD TO NOT GOING TOO CRAZY ON FOG DEVELOPMENT (HOPEFULLY).

AFTER THAT THE FORECAST BASICALLY LOOKS DRY UNTIL LATER PERIODS.
YES THERE IS A SLIVER OF ENERGY THAT ROUNDS THE BUILDING/ARCING
RIDGE AND MIGHT FLIRT WITH A SMALLISH POP ACROSS OUR NRN OR WRN
TIER OF COUNTIES...BUT AM LEANING TOWARD GOING WITH/STAYING DRY AS
THE MODELS REALLY HAVE BEEN INSISTENT ON ANYWHERE FROM A 594-598
DM H5 RIDGE BEING THE PREDOMINANT WEATHER FEATURE THRU THE
WEEKEND. ITS MAIN WEATHER EFFECT WILL BE TO DRIVE HEAT INDICES
TOWARD OR INTO THE TRIPLE DIGITS FOR BOTH SAT-SUN PM...AND WELL
CONTINUE TO HIGHLIGHT ITS MENTION ON THE HWO AS A RESULT.

SAID HIGH RIDGE IS SHUNTED EAST EARLY NEXT WEEK AND THIS ALLOWS
THE MORE ACTIVE NWLY FLOW PATTERN TO RETURN CHC TYPE POPS FOR US
MON-TUE. HAVE INTRODUCED ITS MENTION AND DRIED OUT WED (DAY 7) FOR
NOW...THOUGH THERE ARE HINTS CHANCES COULD LINGER THRU MID WEEK.

TEMP SCHEME IS GENERALLY RETURN TO MORE SEASONALLY WARM SUMMER
TIME LEVELS TOMORROW-THRU THE WEEKEND WITH AFOREMENTIONED HEAT
INDICES INTO LOWER TRIPLE DIGITS SAT-SUN PM.

.AVIATION...
MID TO HIGH CLOUDINESS NEAR THE MIDNIGHT HOUR WAS DUE TO A SUBTLE
MID LEVEL SHRTWV MOVING SEWD THROUGH THE REGION. WINDS JUST OFF
THE SFC HAD A NERLY COMPONENT AND APPARENTLY WERE HELPING TO BRING
IN PARTICULATES...RESULTING IN A MORE RAPID DECREASE IN VSBYS IN
THE NERN QUADRANT. VSBYS COULD STAY IFR FOR MUCH OF THE NIGHT
THERE. AT LEAST MVFR VSBYS ARE EXPECTED IN THE WRN HALF OF THE
REGION OVERNIGHT. DURING THE DAY...A REINFORCING SHOT OF DRIER AIR
MAY LIMIT CU DEVELOPMENT IN THE NE. THE AREA WILL BE UNDER HIGH
SFC PRESSURE THROUGH THU...WITH GENERALLY NERLY LOW LEVEL WINDS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Aug 5, 1:56 PM CST, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
256 PM CDT WED AUG 5 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
256 PM CDT WED AUG 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE HEAT INDEX COULD REACH OR EXCEED THE CENTURY MARK SATURDAY
AND SUNDAY AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 dense fog. Local standard time, as filed.

Dense Fog, Christian

When
August 6, 1:00 AM CST to 7:00 AM CST
Where
Christian forecast zone
Reported by
AWOS
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Dense Fog, Daviess

When
August 6, 1:00 AM CST to 7:00 AM CST
Where
Daviess forecast zone
Reported by
AWSS
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Dense Fog, Henderson

When
August 6, 1:00 AM CST to 7:00 AM CST
Where
Henderson forecast zone
Reported by
AWOS
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Dense Fog, Hopkins

When
August 6, 1:00 AM CST to 7:00 AM CST
Where
Hopkins forecast zone
Reported by
AWOS
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Dense Fog, McLean

When
August 6, 1:00 AM CST to 7:00 AM CST
Where
McLean forecast zone
Reported by
AWOS
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Dense Fog, Muhlenberg

When
August 6, 1:00 AM CST to 7:00 AM CST
Where
Muhlenberg forecast zone
Reported by
AWOS
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Dense Fog, Todd

When
August 6, 1:00 AM CST to 7:00 AM CST
Where
Todd forecast zone
Reported by
AWOS
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Dense Fog, Webster

When
August 6, 1:00 AM CST to 7:00 AM CST
Where
Webster forecast zone
Reported by
AWOS
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187643, 187644, 187645, 187646, 187647, 187648, 187649, 187650.